Hail, Wabasha
- When
- May 31, 2:05 PM CST
- Where
- Wabasha County, Plainview
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.170, -92.170
Multiple rounds of thunderstorms moved across southeast Minnesota during the afternoon and evening of May 31st. These storms developed in a complex surface pattern across the Upper Midwest as a pre-frontal surface trough, dry line and cold front all passed through the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Multiple rounds of thunderstorms moved across southeast Minnesota during the afternoon and evening of May 31st. These storms developed in a complex surface pattern across the Upper Midwest as a pre-frontal surface trough, dry line and cold front all passed through the area. The storms primarily produced large hail, although there were also some wind gusts around 60 mph. The largest hail reported was golf ball sized near Kellogg (Wabasha County) and around Rochester (Olmsted County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 31, 1:27 PM CST, 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 227 PM CDT FRI MAY 31 2013 .SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT) ISSUED AT 227 PM CDT FRI MAY 31 2013 WATER VAPOR IMAGERY/RAP ANALYSIS THIS AFTERNOON SHOWING A CLOSED LOW OVER THE DAKOTAS WITH AN EMBEDDED SHORTWAVE TROUGH ROTATING NORTHEAST ACROSS IA. THIS WAS KICKING OFF CONVECTION ACROSS PORTIONS OF SOUTHEAST MN/NORTHEAST IA WHERE LAPS WAS PRODUCING AN AXIS OF 1000-1500J/KG 0-1KM MLCAPE. 0-6KM BULK SHEAR WAS RUNNING AROUND 65KT. CONVECTION...SOME SEVERE WITH INCREASING CAPE AND HIGHER-END BULK SHEAR...WILL CONTINUE TO DEVELOP LATE THIS AFTERNOON AND CONTINUE INTO THIS EVENING AS THE TROUGH ROTATES NORTHEAST THROUGH THE AREA. LARGE HAIL AND DAMAGING WINDS LOOK TO BE THE MAIN THREAT WITH AN ISOLATED TORNADO ALSO POSSIBLE. LOOK FOR THE BULK OF THE SHOWER/THUNDERSTORM ACTIVITY TO PUSH EAST OF THE AREA BY MIDNIGHT. LOOK FOR THE CLOSED LOW TO FILL AS IT ROTATES INTO THE AREA ON SATURDAY. STEEP LOW TO MID LEVEL LAPSE RATE ASSOCIATED WITH THE COOL/CYCLONIC FLOW WILL BE THE IMPETUS FOR MORE SHOWER AND ISOLATED THUNDERSTORM DEVELOPMENT...ESPECIALLY GOING INTO THE AFTERNOON HOURS. NAM INDICATING 0-1KM MLCAPE IN THE 150-300J/KG RANGE WITH ANY DECENT BULK SHEAR SHIFTING ACROSS EASTERN WI. THIS SHOULD LIMIT THE POTENTIAL FOR ANY SEVERE THUNDERSTORM THREAT. OTHERWISE...EXPECT MOSTLY CLOUDY CONDITIONS BY AFTERNOON WITH HIGHS RANGING FROM THE 65-70 DEGREE ACROSS NORTHEAST IA/SOUTHEAST MN...TO THE 70-75 DEGREE RANGE EAST OF THE MISSISSIPPI RIVER. SCATTERED SHOWERS ARE EXPECTED TO LINGER INTO SATURDAY NIGHT AS THE MID-LEVEL TROUGH AXIS ROTATES EAST THROUGH THE AREA WITH OVERNIGHT LOWS DROPPING INTO THE 40S AND LOWER 50S. .LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY) ISSUED AT 227 PM CDT FRI MAY 31 2013 HIGH PRESSURE WILL BUILD INTO THE AREA SUNDAY THROUGH MONDAY FOR A MUCH DESERVED PERIOD OF DRY WEATHER. TEMPERATURES ARE EXPECTED TO BE A BIT ON THE COOLER THAN NORMAL SIDE THOUGH WITH HIGHS MAINLY IN THE 60S. LOWS SUNDAY NIGHT ARE EXPECTED TO DIP INTO THE LOWER 40S ALONG AND NORTHEAST OF I-94...TO THE MID/UPPER 40S ELSEWHERE. FOR TUESDAY THROUGH THURSDAY...ANOTHER CLOSED LOW IS SLATED TO MOVE FROM THE NORTHERN PLAINS AND THROUGH THE UPPER MISSISSIPPI RIVER REGION. THIS WILL GIVE THE AREA ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ALONG WITH OVERALL COOLER THAN NORMAL TEMPERATURES. MODELS ARE INDICATING THE LOW LIFTING OUT OF THE AREA THURSDAY NIGHT/FRIDAY TIME FRAME. LEFT A SMALL CHANCE OF SHOWERS IN FOR NOW AND WILL PASS ALONG TO LATER SHIFTS FOR THE POSSIBILITY OF DRYING THINGS OUT. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1248 PM CDT FRI MAY 31 2013 THE MAIN FOCUS AT THE TAF SITES IS WITH THE TIMING ON WHEN ANY SHOWERS OR THUNDERSTORMS WILL GET INTO THE TAF SITES. SHOWERS HAVE ALREADY DEVELOPED NEAR RST AND WILL DRIFT TO THE EAST THROUGH THE AFTERNOON. WITH AN UNSTABLE ENVIRONMENT IN PLACE...THESE SHOWERS WILL QUICKLY STRENGTHEN EARLY THIS AFTERNOON WITH THUNDERSTORMS LIKELY AT RST BETWEEN 19Z/23Z. AS THE STORMS MARCH EAST...THEY SHOULD REACH LSE SOMETIME BETWEEN 23Z AND 02Z. MVFR CUMULUS FIELD WILL LIKELY STAY IN PLACE OR GRADUALLY CLIMB THIS AFTERNOON BEFORE MVFR/IFR CONDITIONS COME IN WITH THE THUNDERSTORMS. CONDITIONS SHOULD CLEAR OUT LATER THIS EVENING WITH WINDS SUBSIDING OVERNIGHT. && .HYDROLOGY... ISSUED AT 227 PM CDT FRI MAY 31 2013 WITH THE ATMOSPHERE BECOMING PROGRESSIVELY DRIER TONIGHT THROUGH SATURDAY NIGHT...LOOK FOR RAINFALL AMOUNTS TO BE SUBSTANTIALLY LOWER WITH ANY SHOWERS/THUNDERSTORMS THAT DEVELOP. THEREFORE...RUNOFF IS EXPECTED TO BE LESS OF AN ISSUE GOING INTO THIS WEEKEND. AS OF THIS AFTERNOON...SEVERAL RIVERWAYS INCLUDING THE TURKEY...UPPER IOWA...AND TREMPEALEAU STILL HAVE ONGOING FLOODING. FOR FURTHER DETAILS...PLEASE SEE THE LATEST RIVER FLOOD STATEMENTS. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT TERM...DAS LONG TERM...DAS AVIATION...HALBACH HYDROLOGY...DAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1153 AM CDT FRI MAY 31 2013 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-011200- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 1153 AM CDT FRI MAY 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON WITH SOME OF THESE POSSIBLY BECOMING SEVERE. THESE STORMS ARE EXPECTED TO DEVELOP ACROSS SOUTHEAST MINNESOTA AND NORTHEAST IOWA BEFORE BECOMING MORE WIDESPREAD ACROSS WESTERN WISCONSIN THIS EVENING. LARGE HAIL...DAMAGING WINDS AND A TORNADO OR TWO ARE ALL POSSIBLE HAZARDS THIS AFTERNOON INTO TONIGHT. THE MAIN TIME FRAME FOR THE POTENTIAL OF A TORNADO IS THIS AFTERNOON INTO THE EARLY EVENING HOURS BEFORE WIDESPREAD WIND DAMAGE BECOMES THE MAIN HAZARD. FLOODING WILL CONTINUE ALONG THE UPPER IOWA AND TURKEY RIVERS IN NORTHEAST IOWA...AND THE BLACK AND TREMPEALEAU RIVERS IN WESTERN WISCONSIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ON SATURDAY...ISOLATED THUNDERSTORM WILL BE POSSIBLE ACROSS THE ENTIRE AREA. NONE OF THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE. MANY RIVERS WILL BE IN FLOOD OR RUNNING HIGH THROUGH THE WEEKEND. FROM MONDAY NIGHT INTO THURSDAY...THERE WILL BE A CHANCE OF THUNDERSTORMS. IT IS TOO EARLY DISCERN WHETHER ANY OF THEM WILL BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. RAINFALL REPORTS ARE APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. BOYNE/04/HALBACH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
305 PM CDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL PLAINVIEW 44.17N 92.17W
05/31/2013 M0.88 INCH WABASHA MN TRAINED SPOTTER
CALLED IN BY DISPATCH
&&
SHEAThe La Crosse radar (KARX), 87 km away, was scanning. The volume nearest the first event began at 20:06 UTC.
13 hail, 2 lightning, 1 thunderstorm wind. Local standard time, as filed.
Golf ball sized hail fell between Kellogg and Plainview.
Quarter sized hail fell and there was also a 57 mph wind gust south of Rochester.
Up to half dollar sized hail fell in Marion.
Golf ball sized hail fell southeast of Rochester.
Lightning struck a tree on the southwest side of Rochester causing a nearby natural gas line to start on fire. Firefighters cooled the fire until the utility company clamped off the gas line.
Quarter sized hail covered the ground in Predmore.
Quarter sized hail fell southwest of Eyota.
Quarter sized hail just outside of Le Roy.
An estimated 60 mph wind gust occurred in Whalan.
Lightning struck a house on the southeast side of Rochester causing a fire in the attic. The fire was quickly put out but extensive damage was done to the roof and attic.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449865, 449866, 449867, 449868, 449870, 449871, 451729, 449875, 451730, 449873, 449874, 449876, 449877, 449879, 449882, 451731.